One-dimensional ferronematics in a channel : order reconstruction, bifurcations, and multistability

Dalby, James and Farrell, Patrick E. and Majumdar, Apala and Xia, Jingmin (2022) One-dimensional ferronematics in a channel : order reconstruction, bifurcations, and multistability. SIAM Journal of Applied Mathematics, 82 (2). pp. 694-719. (https://doi.org/10.1137/21M1400171)

[thumbnail of Dalby-etal-SIAMAM-2021-One-dimensional-ferronematics-in-a-channel-order-reconstruction]
Preview
Text. Filename: Dalby_etal_SIAMAM_2021_One_dimensional_ferronematics_in_a_channel_order_reconstruction.pdf
Accepted Author Manuscript

Download (2MB)| Preview

Abstract

We study a model system with nematic and magnetic order, within a channel geometry modeled by an interval, [−D, D]. The system is characterized by a tensor-valued nematic order parameter Q and a vector-valued magnetization M, and the observable states are modeled as stable critical points of an appropriately defined free energy which includes a nemato-magnetic coupling term, characterized by a parameter c. We (i) derive L ∞ bounds for Q and M; (ii) prove a uniqueness result in specified parameter regimes; (iii) analyze order reconstruction solutions, possessing domain walls, and their stabilities as a function of D and c and; (iv) perform numerical studies that elucidate the interplay of c and D for multistability.

ORCID iDs

Dalby, James, Farrell, Patrick E., Majumdar, Apala ORCID logoORCID: https://orcid.org/0000-0003-4802-6720 and Xia, Jingmin;